Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 382, NWS North Platte, NE

August 8, 20094 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 8, 2009, 10:35 PM MDT for 4 counties in Nebraska. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2009, 10:35 PM MDT (04:35 UTC)
Expired
Aug 8, 2009, 11:15 PM MDT
In force
40 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Arthur County, NE, Deuel County, NE, Garden County, NE, Keith County, NE

What was reported inside it

TimeReportWhereRemark
Aug 8, 10:40 PM MDTHAIL 0.88Lewellen, NEPEA TO NICKEL SIZE HAIL. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 7:29 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
383 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 090435
SVRLBF
NEC005-049-069-101-090515-
/O.NEW.KLBF.SV.W.0382.090809T0435Z-090809T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1035 PM MDT SAT AUG 8 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHEASTERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF OSHKOSH...
  NORTHWESTERN KEITH COUNTY IN SOUTHWEST NEBRASKA...
  SOUTHWESTERN ARTHUR COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 1115 PM MDT

* AT 1034 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM BLUEWATER BATTLEFIELD STATE
  HISTORICAL PARK TO 6 MILES SOUTHWEST OF WINDLASS HILL...OR ALONG A
  LINE EXTENDING FROM OSHKOSH TO 12 MILES NORTHWEST OF BIG SPRINGS...
  AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BLUEWATER BATTLEFIELD STATE HISTORICAL PARK AND LEWELLEN BY 1040 PM
  MDT...
  ASH HOLLOW STATE HISTORICAL PARK AND WINDLASS HILL BY 1045 PM
  MDT...
  CLEAR CREEK STATE WILDLIFE MANAGEMENT AREA BY 1050 PM MDT...
  EAGLE GULCH CAMPGROUND BY 1055 PM MDT...
  OTTER CREEK CAMPGROUND BY 1100 PM MDT...
  LAKE VIEW CAMPGROUND BY 1105 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
SUNDAY MORNING FOR CENTRAL NEBRASKA.

&&

LAT...LON 4160 10184 4110 10181 4106 10232 4154 10237
TIME...MOT...LOC 0435Z 254DEG 31KT 4144 10224 4121 10219

$$

JWS
2 follow-up statements
000 
WWUS53 KLBF 090453
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1053 PM MDT SAT AUG 8 2009

NEC005-049-069-101-090515-
/O.CON.KLBF.SV.W.0382.000000T0000Z-090809T0515Z/
ARTHUR NE-DEUEL NE-GARDEN NE-KEITH NE-
1053 PM MDT SAT AUG 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT
FOR WESTERN KEITH...SOUTHEASTERN GARDEN...NORTHEASTERN DEUEL AND
SOUTHWESTERN ARTHUR COUNTIES...

AT 1051 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES EAST OF BLUEWATER BATTLEFIELD STATE HISTORICAL
PARK...OR 14 MILES EAST OF OSHKOSH...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL PORTIONS OF THE COUNTIES NORTH OF HIGHWAY 26 AND WEST OF     
  HIGHWAY 61 THROUGH 1115 PM MDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
SUNDAY MORNING FOR CENTRAL NEBRASKA.

&&

LAT...LON 4160 10184 4110 10181 4106 10232 4154 10237
TIME...MOT...LOC 0452Z 240DEG 31KT 4142 10206

$$

JWS
000 
WWUS53 KLBF 090514
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1114 PM MDT SAT AUG 8 2009

NEC005-049-069-101-090522-
/O.EXP.KLBF.SV.W.0382.000000T0000Z-090809T0515Z/
ARTHUR NE-DEUEL NE-GARDEN NE-KEITH NE-
1114 PM MDT SAT AUG 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KEITH...SOUTHEASTERN
GARDEN...NORTHEASTERN DEUEL AND SOUTHWESTERN ARTHUR COUNTIES WILL
EXPIRE AT 1115 PM MDT...

AT 1112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND NO LONGER 
POSED A SEVERE WEATHER THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
SUNDAY MORNING FOR CENTRAL NEBRASKA.

LAT...LON 4160 10184 4110 10181 4106 10232 4154 10237
TIME...MOT...LOC 0512Z 240DEG 31KT 4150 10186

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:21 PM MDT, 8 hours 14 minutes earlier.

Area forecast discussion, Aug 8, 2:21 PM MDT, 8 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
321 PM CDT SAT AUG 8 2009

.SYNOPSIS...
H5 TROUGH TO THE NORTHWEST OVER IDAHO WITH WEAK RIDGING INTO THE
EASTERN CONUS. RADAR ECHOES OVER SOUTHEAST SOUTH DAKOTA AND THE
EASTERN PLAINS OF WYOMING.

&&

.DISCUSSION...
FIRST ROUND HAS CLEARED CWA AND NEXT ROUND OVER THE EASTERN PLAINS
OF WYOMING. HAVE USED A BLEND OF GFS AND NAM FOR THE FORECAST.
FRONTAL BOUNDARY TO THE SOUTH ALONG KANSAS NEBRASKA BORDER AND
THEN WINDING TO NEAR CYS. NEXT WAVE MOVING ACROSS NORTHWEST
WYOMING INTO SOUTHEAST WYOMING SETTING OFF SOME ISOLATED
THUNDERSTORMS ON THE EASTERN PLAINS OF WYOMING AND THE BLACKHILLS.
THIS WAVE TO AFFECT WESTERN NEBRASKA AFTER 06Z AND THEN MAINLY
NORTHWEST ZONES. HAVE INCREASED POPS IN THIS AREA AND CONTINUED
INTO SUNDAY MORNING. NOT MUCH IN THE WAY OF LLJ TONIGHT BUT UPPER
250 MB JET 90+KTS AND DIFFLUENCE ALOFT WILL AID IN OVERALL ASCENT.
HAVE UNDERCUT GUIDANCE FOR SUNDAY AND GONE AROUND 80 BEING ON THE
COOL SIDE OF THE FRONT AGAIN. H5 WAVE MOVING ACROSS THE NORTHERN
PLAINS SUNDAY NIGHT INTO MONDAY AND WILL INTERACT WITH BOUNDARY
OVER NORTHERN KANSAS MAINLY AFFECTING SOUTHWEST NEBRASKA THROUGH
MONDAY NIGHT. H5 RIDGE BUILDS EAST TUESDAY WITH TEMPERATURES BACK
INTO THE 90S AND RING OF FIRE TYPE CONVECTION. UNSTABLE AIRMASS
INTERACTING WITH WEAK EMBEDDED WAVES MOVING ACROSS FORECAST AREA.
HARD TO PINPOINT CONVECTION. HAVE LEFT EXTENDED DRY FOR NOW. GFS
AND ECMWF HAVE COME INTO BETTER AGREEMENT. GFS BRINGS A TROUGH
INTO THE WEST BY THE NED OF THE PERIOD AND IF IT PANS OUT IT MAY
BE WET FOR THE WEEKEND.

&&

.AVIATION...
SUBSIDENCE BEHIND UPPER LEVEL WAVE IS ERODING CLOUD COVER ACROSS
WESTERN NEBRASKA THIS AFTERNOON AND VFR CONDITIONS ARE PREVAILING AT
BOTH KLBF AND KVTN TAF SITES. FRONT HAS PUSHED THROUGH WESTERN
NEBRASKA AS WELL AND THREAT OF SEVERE CONVECTION SEEMS
UNLIKELY...HOWEVER THUNDERSTORMS SHOULD MOVE BACK INTO THE REGION
DURING THE LATE EVENING AND OVERNIGHT HOURS...LASTING WELL INTO THE
SUNDAY AFTERNOON PERIOD. THE MOST LIKELY TIME PERIOD FOR MVFR
CONDITIONS LOOK TO BE AT THE KVTN TERMINAL LATE IN THE FORECAST
PERIOD INTO SUNDAY AFTERNOON WHEN MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS MOVE ACROSS NORTHERN NEBRASKA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/EXTENDED...POWER
AVIATION...13
Hazardous weather outlook, Aug 8, 7:39 PM MDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
839 PM CDT SAT AUG 8 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-100145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
839 PM CDT SAT AUG 8 2009 /739 PM MDT SAT AUG 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A STRONG UPPER LEVEL DISTURBANCE WILL CONTINUE TO DEVELOP
THUNDERSTORMS ALONG AND NORTH OF A STALLED FRONTAL BOUNDARY WHICH
LIES SOUTH OF WESTERN NEBRASKA. THESE THUNDERSTORMS WILL INCREASE
IN COVERAGE THROUGH THE NIGHT. AS THE STORMS SPREAD
EASTWARD...THEY WILL ENCOUNTER AN INCREASINGLY UNSTABLE AIRMASS
ACROSS PORTIONS OF WESTERN AND SOUTHERN NEBRASKA. A FEW OF THE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING
WINDS THROUGH MIDNIGHT AND INTO THE EALY MORNING HOURS...MAINLY
SOUTHWEST OF A LINE FROM NORTH PLATTE TO RUSHVILLE. IN ADDITION...HEAVY
RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MOIST UPSLOPE WINDS ALONG WITH A FRONTAL BOUNDARY STALLED ACROSS
KANSAS WILL BE FAVORABLE FOR ISOLATED THUNDERSTORM DEVELOPMENT
SUNDAY THROUGH MONDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE...
MAINLY NEAR AND SOUTH OF INTERSTATE 80...WITH QUARTER SIZE HAIL
AND WIND GUSTS TO 60 MPH.

BEYOND MONDAY NIGHT...UPPER LEVEL HIGH PRESSURE IS EXPECTED TO
BUILD INTO THE AREA AND WILL LIMIT THUNDERSTORM DEVELOPMENT INTO
MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:56 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden49 min
Aug 9, 3:02 AM MDTSevere Thunderstorm WarningLBFLincoln34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.